Connecticut, 2019

Damaging Winds in Connecticut, July 6, 2019

July 6, 2019 · NWS OKX · 3 events in 1 county or zone

A mid level shortwave in association with a pre-frontal trough ahead of an approaching cold front triggered severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A mid level shortwave in association with a pre-frontal trough ahead of an approaching cold front triggered severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 6, 1:34 PM EST, 45 minutes earlier.

Area forecast discussion, Jul 6, 1:34 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service New York NY
234 PM EDT Sat Jul 6 2019

.SYNOPSIS...
High pressure moves farther offshore as a cold front approaches from
the north and west this afternoon. The front moves across late
tonight. The front will move farther south of Long Island Sunday as
high pressure from the Great Lakes builds across the local region
Sunday into Sunday night. The high pressure area remains in
control into the middle of next week. A cold front approaches
Thursday into Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A cold front oriented from SW to NE moves closer to the region
through this afternoon and will move across late tonight. Aloft in
the mid levels, a shortwave pivots across eastern Quebec and enters
into Newfoundland and Labrador with a parent low near the surface
moving through these same areas and these are both associated with
the cold front. Convection continues in a pulse to multicell
mode basically across the western half of the local region with
widely scattered coverage. Temperatures and dewpoints are mainly
on track. Not much change made to max temperatures forecast for
the day. Ahead of convection, heat indices reach into mid and
upper 90s in and around NYC and lower 90s on average elsewhere.

Through this afternoon, a pre-frontal trough sets up to the west of
the region. The trough will move in late this afternoon and
provide a focus for the first main area of showers and
thunderstorms to move across. Ahead of this trough though,
mesoscale models are indicating quick development with daytime
heating of showers and thunderstorms across the region with
mesoscale boundaries playing a key role with less intense
showers and thunderstorms. The NSSL WRF particularly picks up on
this scenario. The convection has been ongoing across the
western half in mainly a scattered coverage since late this
morning. Sea breeze boundaries and differential heating are
providing initiation mechanisms. Atmosphere has provided a
favorable environment for this as there is some sunshine,
growing cumulus development and convection plus very moist low
levels, with dewpoints in the low to mid 70s. Observed CAPE has
already exceeded 2000 J/kg in some areas with potential for CAPE
to reach near 3000 J/kg late this afternoon into early this
evening. Any thunderstorms will be capable of producing heavy
rain with precipitable waters starting from just under 2 inches
this morning up to around 2.25 inches for this afternoon into
this evening. Before the greater forcing arrives late today, any
thunderstorms earlier this afternoon will have less steering
flow. This can be seen from forecast model soundings where both
NAM and GFS keep flow in the atmospheric column less than 25kt
through this afternoon. See the hydro section for flooding
potential.

By late afternoon and through this evening is when most convection
is expected. The highest coverage of showers and thunderstorms is
expected during this timeframe with still about 20kt or less of
atmospheric column winds. That is not much steering flow and with
close to unidirectional flow from to low to upper levels, training
of thunderstorm cells will certainly be a possibility. Overall mode
of convection would be broken line segments and multicell clusters
considering the limited shear. Severe potential does seem quite
limited with the main threat being flooding. The gusty winds will be
little more apparent this evening for northern portions of the
region as the bulk shear increases more, reaching closer to 25 kt
from 0-6km above the ground.

By late evening into the overnight, while most convection will be
trending downward, it will not be totally done yet. There will
be a low chance for showers as the cold front itself moves
across. Instability will be lower so thunderstorm potential will
be quite limited so the thunder chances will be decreasing
overnight. Most mesoscale models are breaking apart and keeping
widely scattered at most with showers overnight into early
Sunday. Lows tonight will be in the upper 60s to lower 70s for
most locations which will be seen early Sunday morning.

There is a moderate risk for the development of rip currents at
Atlantic beaches through early this evening.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
Any remaining showers will be ending Sunday morning with a mainly
dry forecast for Sunday afternoon as the cold front moves farther
south of Long Island. The easterly flow developing behind the
front and convergence along the coast may help prolong the
shower activity. There could be a few lingering showers south of
Long Island for the afternoon with the continued easterly flow.

A new high pressure will be slowly building into the local region
from the Great Lakes Sunday into Sunday night. The circulation from
this high will keep the local region in a light easterly flow at the
surface. The precipitable waters decrease Sunday into Sunday night,
near 1.25 inches by late Sunday afternoon and closer to 1 inch by
early Monday.

However, the subsidence from the high will be limited. Aloft in the
mid levels, a shortwave will be moving across. The local area has
slight height falls on a W-NW mid level flow, so there is some
cyclonic flow. This will keep more clouds around.

Highs Sunday are a range from the upper 70s to lower 80s with
the relatively cooler MAV guidance utilized. Lows Sunday night
are a range from the upper 50s to upper 60s with relatively
warmer MET guidance utilized.

Keeping a lower diurnal temperature trend with more of a cooler
maritime airmass coming into form across the local region.

High pressure remains in control for Monday. The region will
also be under the influence of a deep closed low over eastern
Canada, which amplifies the upper trough axis overhead. Surface
frontal boundary is progged to be located well to the south and
west with dry and seasonably warm conditions in place.

There is a moderate risk for the development of rip currents at
Atlantic beaches Sunday.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Upper trough axis will continue amplifying slightly into the Tuesday
as it moves off the New England coast. This will allow shortwave
upper ridging to gradually build in its wake for midweek. The result
will be a generally deep NW flow aloft and surface high pressure in
control. Subsidence will dominate with dry conditions and a gradual
moderation in airmass expected Tuesday into Wednesday.

Models have converged a bit in approach of next PAC shortwave
rotating around another closed upper low sliding into Hudson's Bay
for the late week period, but still enough spread at Day 6-7 for low
predictability on timing of associated cold front and resultant
shower and thunderstorms activity during the Thursday/Friday time
period. Temps will run near seasonable, with an increase in humidity
levels during this time.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A cold front approaches today and passes through tonight.

Fog and stratus has generally improved across the area, though
cigs may occasionally approach 030.

Showers and thunderstorms have already begun to develop across
the area, and could impact the terminals throughout the day.
Timing and exact location will be difficult to pinpoint. Main
activity will arrive later this evening with the cold front,
roughly after 22Z for KSWF, and after 23-01Z elsewhere.

SW winds will increase to around 10 kt. Occasional gusts to
near 20 kt possible into the evening.

.OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
.Sunday...Any lingering MVFR becoming VFR in the morning.
.Monday-Wednesday...VFR.
.Thursday...Mainly VFR. Chance of afternoon/evening TS.

&&

.MARINE...
Overall, sub SCA conditions are expected through Sunday night.
However, the pressure gradient increases this afternoon into the
evening ahead of a cold front. Gusts up to 20 kt are possible
and ocean seas build to 4 ft. These conditions subside late
tonight, but return on the ocean again on Sunday into Sunday
night with the easterly flow. So, conditions are forecast to get
close but stay below SCA criteria for the ocean. Other waters
are forecast to remain well below SCA criteria through Sunday
night.

Sub-SCA conditions are expected for the early to mid part of
next week.

&&

.HYDROLOGY...
Locally heavy rain is possible with showers and thunderstorms
this afternoon and evening considering the very humid airmass
and slower speed to the thunderstorms as well as training of
thunderstorms. The main threat will be from minor urban and
poor drainage flooding. There is also a localized threat for
flash flooding with showers and thunderstorms that move across
the same areas in a short period of time.

No widespread hydrologic impacts are expected for Sunday
through the middle of next week.

&&

.TIDES/COASTAL FLOODING...
The Saturday evening high tide may approach minor coastal
flooding benchmarks across the back bays of southern Queens and
southern Nassau. Astronomical tides are lower and only feel a
location or two could briefly approach minor benchmarks. No
coastal flood statement has been issued at this time.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...DS/NV
NEAR TERM...JM
SHORT TERM...JM/DS
LONG TERM...DS/NV
AVIATION...JC/MD
MARINE...JM/DS/NV
HYDROLOGY...DS/NV
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Jul 6, 10:42 AM EST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1142 AM EDT Sat Jul 6 2019

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-071545-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk-
Northern Queens-Northern Nassau-
1142 AM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Flash flooding will be possible with showers and thunderstorms
through this evening. There is a marginal threat for damaging winds
with a few thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

ANZ330-335-338-340-345-350-353-355-071545-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1142 AM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

There is a marginal threat for damaging winds with a few
thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NYZ075-080-081-178-179-071545-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
1142 AM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Flash flooding will be possible with showers and thunderstorms
through this evening. There is a marginal threat for damaging winds
with a few thunderstorms.

There is a moderate risk of rip currents at Atlantic Ocean Beaches
through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 6, 12:25 PM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service New York NY
125 PM EDT Sat Jul 6 2019

CTZ005-006-061830-
Northern Fairfield-Northern New Haven-
125 PM EDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD AND
NORTHWESTERN NEW HAVEN COUNTIES...

At 124 PM EDT, a strong thunderstorm was located over Monroe, or near
Newtown, moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will be near...
  Shelton around 130 PM EDT.
  Derby around 140 PM EDT.
  Seymour around 150 PM EDT.
  Woodbridge around 155 PM EDT.
  Naugatuck and Beacon Falls around 205 PM EDT.
  Bethany around 210 PM EDT.
  Prospect around 215 PM EDT.
  Hamden around 220 PM EDT.
  Wallingford and Cheshire around 230 PM EDT.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4157 7294 4156 7295 4156 7293 4140 7281
      4127 7323 4143 7335 4151 7321 4151 7316
      4154 7316 4163 7299
TIME...MOT...LOC 1724Z 244DEG 13KT 4139 7320

JP
Special weather statement, Jul 6, 2:08 PM EST, 11 minutes before
Special Weather Statement
National Weather Service New York NY
308 PM EDT Sat Jul 6 2019

CTZ009-NYZ070-071-062015-
Southern Fairfield-Southern Westchester-Northern Westchester-
308 PM EDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD AND CENTRAL
WESTCHESTER COUNTIES...

At 307 PM EDT, a strong thunderstorm was located over Greenwich, or
near Port Chester, moving northeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Stamford, Norwalk, White Plains, Port Chester, New Canaan, Rye,
Greenwich, Harrison, Darien, Hawthorne, Bedford, Rye Brook, Elmsford,
Armonk and Thornwood.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4108 7385 4128 7357 4104 7340 4099 7356
      4100 7359 4092 7371
TIME...MOT...LOC 1907Z 227DEG 13KT 4108 7366

JP

The radar

The Brookhaven radar (KOKX), 68 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
July 6, 2:19 PM EST
Where
Fairfield County, 1.04 mi ENE of Stanwich
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.124, -73.601

Tree limb down at the intersection of Farms Road and Riverbank Road.

Thunderstorm Wind, Fairfield

When
July 6, 2:25 PM EST
Where
Fairfield County, 0.86 mi WNW of New Canaan
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.135, -73.515

Tree down on Frogtown Road between Welles Lane and Frogtown Lane.

Thunderstorm Wind, Fairfield

When
July 6, 2:25 PM EST
Where
Fairfield County, 1.29 mi N of North Stamford
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.149, -73.552

Tree limb down at the intersection of High Ridge Road and Hickory Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2019Every state in 2019This day in weather historyWarnings in Connecticut, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842410, 842412, 842413.